Flood, Crittenden
- When
- February 17, 8:00 PM CST to February 28, 11:59 PM CST
- Where
- Crittenden County, Tolu
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.430, -88.250
Several rounds of heavy rain sent the Ohio River above flood stage. February monthly precipitation was 4 to 7 inches above normal, with monthly totals of 8 to 10 inches common.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Several rounds of heavy rain sent the Ohio River above flood stage. February monthly precipitation was 4 to 7 inches above normal, with monthly totals of 8 to 10 inches common. This was greater than 200 percent of normal. This was the 4th wettest February on record at Paducah, with a total of 8.55 inches. The Ohio River rose above flood stage around mid-month along the entire length of the western Kentucky side. Downriver from Owensboro to the Mississippi River, the river continued rising through the end of the month. Low-lying agricultural bottomland was flooded. Some county and state roads were inundated and closed. Riverside access facilities and parks were partially submerged.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 17, 5:25 PM CST, 2 hours 35 minutes earlier.
Area Forecast Discussion National Weather Service Paducah KY 525 PM CST Sat Feb 17 2018 .UPDATE... Issued at 525 PM CST Sat Feb 17 2018 Updated for 00Z aviation forecast discussion. && .SHORT TERM...(Tonight through Monday night) Issued at 245 PM CST Sat Feb 17 2018 Not a whole lot of impact weather to talk about in the short term. With the exit of today's system, skies will try to clear out slowly from west to east overnight as a surface high pushes east into the mid MS River Valley. It looks as though models are once again trying to clear skies too quickly though based on latest satellite trends, so delayed it a bit. If skies do actually clear as forecast, there would be a window for some fog development later tonight as winds go nearly calm over a wet ground. However, forecast soundings are pretty dry right off the surface, which could mitigate the fog threat. Will need to monitor. If fog were to develop, would need to keep in mind that surface temps will be near or below freezing in many locations by morning. High pressure scoots rapidly east Sunday allowing winds to become more southerly. With the help of sunshine, this should help temps warm into the 50s. South to southwesterly flow will increase at all levels Sunday night into Monday. This could aid in supporting scattered warm advection showers later Sunday night into Monday. Should not much of an impact though. The bigger story will be the rise in temps later Sunday night through Monday. Despite possible considerable cloud cover much of the day, temps will likely make it to near or above 70 again over a good portion of the region. In fact, some record highs across the region may fall or be challenged. Lows will not fall off too much Monday night, and will likely shatter all record high minimum temperatures for the night across the region. .LONG TERM...(Tuesday through Saturday) Issued at 245 PM CST Sat Feb 17 2018 The extended period forecast looks mostly wet for the PAH forecast area under a persistent western trof/eastern ridge longwave mid/upper level flow pattern. Initially, the medium range models indicate that a subtropical ridge centered just east of the Atlantic seaboard will be strong enough to hold off widespread pcpn during the day Tue. It should be breezy and abnormally warm again. In fact, afternoon temps will likely challenge record highs in the mid 70s. Shortwave energy moving through the western trof will continue to induce waves of low pressure along a surface cold front, and by Tue night, the front, extending from the Gulf Coast all the way to the Canadian maritimes, is progged to head southeast Tue night, resulting in high PoPs and QPF for our region. There may be enough instability for thunderstorms to develop Tue night. Behind the front will be a substantially cooler airmass, causing a 30-35 degree drop in high temps between Tue and Wed. By Wed, differences in the smaller details of the models begin to differ, but model consensus suggested that there may be a temporary lull in the pcpn Wed, with some kind of resurgence possible with the front attempting to move back northwest as a warm front Wed night, as yet another bundle of energy ejects out of the southwestern CONUS. Still, there may be enough cold air moving in aloft Wed night to generate a limited amount of snowfall or even a wintry mix. The weather picture gets murkier toward days 6/7, but Fri and Sat look wet at this time as the Gulf should remain wide open for a moisture source. We should remain in the warm sector toward this time period, providing well-above-average temps. && .AVIATION... Issued at 525 PM CST Sat Feb 17 2018 Main item of concern is how soon to clear clouds and raise vsbys. Areas of drizzle are causing the lowered cigs/vsbys at KEVV/KOWB and that should improve over the next few hours. The back edge of the clouds is fast approaching and it appears as though we will see clouds clearing out (as well as cigs rising) throughout the evening. Will monitor closely to readjust for timing. Next issue would be possible fog and how bad it will become. Played it MVFR for now early Sunday morning. Winds will become light and variable and then pick up out of the southeast by Sunday morning/afternoon. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. &&
Hazardous Weather Outlook National Weather Service Paducah KY 343 PM CST Sat Feb 17 2018 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-182145- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 343 PM CST Sat Feb 17 2018 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Tonight No hazardous weather is expected at this time. Flooding is forecast to continue along the Green and Ohio rivers. Refer to those warnings and statements for details. .DAYS TWO THROUGH SEVEN...Sunday through Friday A prolonged period of wet weather is forecast to set up over the Ohio and Mississippi river valleys next week. The potential for flooding will need to be monitored in the coming days as we gain a better idea of where and exactly how much rainfall may occur. There is a chance of thunderstorms late Tuesday. Heavy rainfall will be the main hazard. Severe weather is not anticipated. Flooding is forecast to continue along the Green and Ohio rivers. Refer to those warnings and statements for details. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
246 PM CST SAT FEB 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 AM SNOW MOUNT VERNON 38.32N 88.91W
02/17/2018 E1.3 INCH JEFFERSON IL PUBLIC
RELAYED VIA TWITTER. 1.25 INCHES OF SNOW
&&
SPThe national radar mosaic for the moment the first event began.
7 flood. Local standard time, as filed.
Moderate flooding occurred along the Ohio River. At the Owensboro river gage, the river crested at 47.3 feet on the 28th. Flood stage there is 40 feet. Panther Creek flooded extensively due to backwater flooding from the Ohio River, which forced isolated evacuations of residents in the area of Pettit. Panther Creek covered parts of U.S. Highway 431 and surrounded a few major businesses such as a home improvement store. A downtown riverside park and parts of Water Street in Owensboro were flooded. Countywide, dozens of county roads and close to 20 state roads were closed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2018Every state in 2018This day in weather historyWarnings in Kentucky, February 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 739200, 739201, 739202, 739203, 739198, 739197, 739199.